Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 19, 2013

Other Medications

Question from Port Charlotte, Florida, USA:

My 14-year-old daughter has had a very heavy menstrual period for about a month. Her pediatritian recommended that she see a gynecologist for a consult and will probably need a low dose birth control pill. I want to know if there is any correlation between side effects and "dead in bed syndrome." I am very nervous about introducing something that can lead to any kind of cardiac/stroke risk.

Answer:

Dead in bed syndrome is probably a form of diabetic autonomic neuropathy where the nervous system has been “damaged” by high sugars. Then, the body cannot recognize and/or respond to the low sugars, especially overnight when sleeping, and there is too low/abnormal adrenalin, growth hormone and cortisol response so there is no rise of sugar levels. The low dose birth control pills are not likely related to any of this and have been used in many teens and young adults quite successfully. There is no obvious association with such autonomic neuropathies or hypoglycemia risks.

You are correct, that there may be some cholesterol, artery problems associated with estrogen use and that is the reason for most often using low dose estrogen preparations. So, there are some nonspecific risks, but usually they are not sufficient to avoid their use for controlling periods, cramping, irregular cycles, heavy cycles or acne relief. You should discuss this with your diabetes team and they may well save you the need for a separate gynecologic consultation.

SB